Severe hemophagocytic lymphohistiocytosis in a melanoma patient treated with ipilimumab + nivolumab

J Immunother Cancer. 2018 Jul 16;6(1):73. doi: 10.1186/s40425-018-0384-0.

Abstract

Background: Treatment of metastatic melanoma patients with immune checkpoint inhibitors is an important standard of care. Side effects are due to immune activation, can affect virtually all organ systems, and are occasionally severe. Although hematologic toxicity has been reported, we present a case of hemophagocytic lymphohistiocytosis (HLH) due to immune checkpoint inhibitor therapy.

Case presentation: A patient with metastatic melanoma was treated with one course of ipilimumab + nivolumab and presented 3 weeks later with severe anemia and hyperferritinemia. A bone marrow biopsy revealed necrotic tumor cells, infiltrating T cells, and hemophagocytosis. The patient was treated with high-dose steroids; 12 months later, the patient remains off all therapy and in complete remission of both HLH and metastatic melanoma.

Conclusions: The hemophagocytic syndromes are attributable to dysregulated immune activation and share pathophysiologic mechanisms with immune activation from checkpoint inhibitors. Increasing use of regimens that include immune checkpoint inhibition require vigilant monitoring for immune-activating side effects as they can occasionally be life threatening, as in this case of HLH.

Keywords: Checkpoint inhibitor; HLH; Hemophagocytosis; Immune checkpoint; Melanoma.

Publication types

  • Case Reports
  • Research Support, N.I.H., Extramural

MeSH terms

  • Adult
  • Antineoplastic Agents, Immunological / adverse effects*
  • Antineoplastic Combined Chemotherapy Protocols / adverse effects*
  • Female
  • Humans
  • Ipilimumab / adverse effects*
  • Lymphohistiocytosis, Hemophagocytic / chemically induced*
  • Melanoma / drug therapy*
  • Melanoma / pathology
  • Nivolumab / adverse effects*

Substances

  • Antineoplastic Agents, Immunological
  • Ipilimumab
  • Nivolumab